Codeine may be unsafe for some breastfeeding moms

August 22, 2008

Pain treatments that contain codeine may not be safe for all mothers who breastfeed their infants, according to a report in Clinical Pharmacology & Therapeutics.

Pain treatments that contain codeine may not be safe for all mothers who breastfeed their infants, according to a report in Clinical Pharmacology & Therapeutics.

Researchers enrolled 72 women who took a codeine-containing drug after birth while breastfeeding. Seventeen babies had shown signs of a depressed central nervous system, including sleeping too long, not waking up for feedings, and not feeding well.

In most people, only a small portion of codeine is broken down into morphine. But the body systems of certain people called "ultra-metabolizers" convert much more of it, and in women, this amount can find its way into breast milk, the researchers explained.

Only three of the women in the study were ultra-metabolizers, although babies breastfed by the remaining 14 were still affected by codeine.